Home Health At least four African nations withdraw Benilyn child cough syrup over toxicity...

At least four African nations withdraw Benilyn child cough syrup over toxicity fears

0

South Africa said it had recalled batches numbered 329304 and 329303 and urged the public not to panic, but said the medicine was being recalled from hospitals, clinics, shops, medical staff and patients.

Diethylene glycol (DEG) is toxic to humans and can prove fatal. Symptoms include abdominal pain, vomiting, diarrhoea, inability to pass urine, headaches, altered mental state, and acute kidney injury which may lead to death.

The global cough syrup market has seen a spate of poisonings and the new batch of Benylin is thought to be at least the ninth known example of industrial solvents turning up in children’s syrup medication in recent years.

Such medicines are typically contaminated when propylene glycol, a harmless compound used to dissolve active ingredients, is replaced or mixed with either of two cheaper, toxic solvents, diethylene glycol or ethylene glycol.

The toxic solvents have similiar chemical properties and can be introduced accidentally in the supply chain, or even by deliberate adulteration because they are cheaper than propylene glycol.

During the Covid pandemic, propylene glycol also became scarce and more expensive due to supply-chain disruptions.

Contaminated syrups have been linked tf the deaths of 350 small children in Indonesia, Uzbekistan, Gambia and Cameroon in the past two years.

In each case, there was confirmed or suspected contamination of the medicines with solvents called diethylene glycol (DEG) or ethylene glycol (EG).

The tainted medicines in Gambia and Uzbekistan were linked to Indian manufacturers and the medicines in Indonesia were manufactured domestically.

Protect yourself and your family by learning more about Global Health Security

Website | + posts

LEAVE A REPLY

Please enter your comment!
Please enter your name here